MAUDE Adverse Event Report: BIOMET MICROFIXATION TMJ SYSTEM LEFT STANDARD OFFSET MANDIBULAR COMPONENT 45MM / 7 HOLE; JOINT, TEMPOROMANDIBULAR, IMPLANT

BIOMET MICROFIXATION TMJ SYSTEM LEFT STANDARD OFFSET MANDIBULAR COMPONENT 45MM / 7 HOLE; JOINT, TEMPOROMANDIBULAR, IMPLANT
Model Number N/A
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Pain (1994); Loss of Range of Motion (2032); Deformity/ Disfigurement (2360)
Date of Event 01/27/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Zimmer biomet complaint (b)(4).The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.Multiple mdr reports were filed for this event, please see associated reports: 0001032347-2021-00180, 0001032347-2021-00181, 0001032347-2021-00182.Medical products: tmj system right fossa component, small, part# 24-6562, lot# 564610b.Tmj system left fossa component, small, part# 24-6563, lot# 578080a.Tmj system right standard offset mandibular component 45mm / 7 hole, part# 24-6645, lot# 468670a.2.4mm system high torque (ht) cross-drive screw 2.7mm x 8mm, part# 91-2708, lot# ni, qty: 8.Tmj system cross drive fossa screw 2.0mm x 7mm, part# 99-6577, lot# ni, qty: 1.Tmj system cross drive fossa screw 2.0mm x 9mm, part# 99-6579, lot# ni, qty: 8.Occupation ¿ patient.
 
Event or Problem Description
It is reported the patient will undergo a revision 6 years following implantation of bilateral temporomandibular joint implants due to pain, limited mouth opening, and loss of occlusion.The patient has experienced increasing and debilitating pain, and has a pronounced overbite.The surgeon reported to the patient that there is bone growth around the implants.The patient will undergo a revision with custom tmj implants, and possibly undergo orthognathic surgery at the same time.It was reported that no further information is available.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.No product was returned or pictures provided; visual and dimensional evaluations count not be performed.Review of the device history records identified no deviations or anomalies during manufacturing related to the reported event.Ct scans were provided and were reviewed by clinical research principal engineer who stated that the scan show a biomet condyle implant bilaterally in place, fixated with 4 screws each side, apparently well positioned.The fossa implants cannot be appreciated due to radiolucency properties of the polymer material.However, 4 fixation screws are visible in each side corresponding with the fossa implant.It appears this patient would have benefited from an offset condylar prosthesis, instead of the regular one implanted.In my opinion, the condylar heads are in close contact with the lateral aspect of the articulating surface creating a mechanical malfunction of the joint that explains the limitation in mouth opening, the malocclusion and the increasing pain reported in this case.I do not see evidence of bone formation that can mechanically interfere with the proper function of the joints.However, there is a possibility for fibrocartilage growth, not possible to be appreciated in these images.These prostheses appear to have failed, likely from fibrocartilage growth acting as a mechanical interference between the condylar head and the articulating surface.There is also a possibility of failure related to an improper selection of the best fit of the implant based on the individual patient anatomy.A definitive root cause cannot be determined.No corrective actions, preventive actions, or field actions resulted after investigation of this event.
 
Event or Problem Description
No further event information is available at the time of this report.
 
Event or Problem Description
It was initially reported the patient will undergo a revision six (6) years following implantation of bilateral temporomandibular joint implants due to pain, limited mouth opening, and loss of occlusion.The patient has experienced increasing and debilitating pain, and has a pronounced overbite.The surgeon reported to the patient that there is bone growth around the implants.The patient will undergo a revision with custom tmj implants, and possibly undergo orthognathic surgery at the same time.It was further reported that the patient underwent a revision procedure approximately seven (7) years post-implantation.All components were removed and replaced with competitor products.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information and/or corrected information.Updated:b2, b3, b5, d6b, g1-2, g3, h2, and h6.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information and/or corrected information.Updated: b5, b7, e1, e2, e3, g3, h1, and h2.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
It was initially reported the patient will undergo a revision six (6) years following implantation of bilateral temporomandibular joint implants due to pain, limited mouth opening, and loss of occlusion.The patient has experienced increasing and debilitating pain and has a pronounced overbite.The surgeon reported to the patient that there is bone growth around the implants.The patient will undergo a revision with custom tmj implants, and possibly undergo orthognathic surgery at the same time.It was further reported that the patient was experiencing pain and unknown complications approximately 2 to 3 years post-implantation and received braces for the second time due to alleged failure of implants.Subsequently, the patient underwent a revision procedure approximately seven (7) years post-implantation.All components were removed and replaced with competitor products.
 
Event or Problem Description
No further event information available at the time of this report.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information and/or corrected information.Updated: d4; h1; h2; h4; h6; h11.Root cause remains unchanged; a definitive root cause cannot be determined.

Brand Name
TMJ SYSTEM LEFT STANDARD OFFSET MANDIBULAR COMPONENT 45MM / 7 HOLE
Common Device Name
JOINT, TEMPOROMANDIBULAR, IMPLANT
Manufacturer (Section D)
BIOMET MICROFIXATION
1520 tradeport drive
jacksonville FL 32218
Manufacturer (Section G)
BIOMET MICROFIXATION
1520 tradeport drive
jacksonville FL 32218
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key11609310
Report Number0001032347-2021-00183
Device Sequence Number19807710
Product Code LZD
UDI-Device Identifier00841036081560
UDI-Public(01)00841036081560(17)190818(10)546290B
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P020016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/02/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/27/2022
Device Model NumberN/A
Device Catalogue Number24-6646
Device Lot Number546290B
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/10/2021
Supplement Date Received by Manufacturer11/08/2021
01/09/2026
02/11/2026
05/05/2026
Initial Report FDA Received Date04/02/2021
Supplement Report FDA Received Date11/11/2021
02/05/2026
03/10/2026
06/02/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/18/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age50 YR
Patient SexFemale